North Carolina, 2008

Tornadoes and Hail in North Carolina, May 11, 2008

May 11, 2008 · NWS MHX · 23 events in 5 counties and zones

Numerous thunderstorms developed near the coast of eastern North Carolina during the late afternoon and evening hours ahead of a cold front. Jones and Carteret counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$195,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous thunderstorms developed near the coast of eastern North Carolina during the late afternoon and evening hours ahead of a cold front. Unstable air ahead of the cold front combined with strong wind shear to produce rotating thunderstorms and several tornadoes were reported near the south coast in parts of Onslow...Jones and Carteret counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 11, 2:22 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 11, 2:22 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
322 PM EDT SUN MAY 11 2008

.SYNOPSIS...
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH THROUGH
THE AREA TONIGHT. THE LOW WILL DEEPEN AS IT MOVES SLOWLY
OFF THE MID ATLANTIC COAST MONDAY. HIGH PRESSURE BUILDS
IN FROM THE WEST TUESDAY THEN SLIDES OFFSHORE ON WEDNESDAY.
A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY AND
LINGER OVER THE REGION FRIDAY BEFORE SLOWLY MOVING OFFSHORE
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE THREAT FOR SEVERE WEATHER WILL CONT INTO THIS EVE AS MAIN
SHORT/SFC COLD FRONT PUSH TWD MID ATLC COAST. THE MAIN ASSOCD
CONVECTIVE LINE NOW MOVING THRU WEST CENTRAL NC AND WILL SWEEP
ENE AFFECTING EASTERN NC BTWN ABOUT 6 PM AND MIDNITE. WATCH HAS
ALREADY BE ISSUED FOR CNTRL NC AND EXPECT WILL BE EXTENDED
FARTHER EAST SOMETIME LATER THIS AFTN.

SOME BREAKS IN THE CLOUDS BECOMING EVIDENT INLAND AND EXPECT MORE
CLEARING WILL OCCUR AS WEDGE ERODES. INCREASED INSTABILITY WILL
COMBINE WITH MODERATE WIND SHEAR PROFILES TO CONT THE THREAT FOR
SUPERCELL DEVELOPMENT EVEN AFTR DYTM HEAT LOSS...BUT SHUD SEE A
GRADUAL WEAKENING OF STORMS LATE IN THE EVE AND THEY MOVE INTO
MORE STABLE ENVIRONMENT NEARER THE COAST.

BECOMG BREEZY WITH PARTIAL CLEARING AFTR COLD FRONT PASSAGE LATER
TNGT. MIXED BNDRY LAYER WILL OFFSET THE LOW LVL CAA WITH LOWS
MAINLY 55-60 EXPECTED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
UPR LOW CROSSING THE CNRTL APPALACHIANS TNGT WILL TRACK ESE TO OFF
THE VA COAST MON. WRAPARND MOISTURE AND VORT LOBE ROTATING ARND
THE UPR LOW COMBINED WITH SUNNY BREAKS/SFC HEATING MAY SET OFF A
FEW AFTN SHWRS. BEST PCPN CHCS WILL BE OVR NE AREAS...CLOSER TO
THE UPR COLD POOL. OTHERWISE A MOCLDY/WINDY/COOL DAY FOR MOST
WITH HIGHS STRUGGLING TO REACH 70F.

THREAT OF A FEW CSTL SHWRS CONT MON EVE DUE TO INFLUENCE OF
SLOW MOVING UPR LOW INTO WESTERN ATLC. CLOUDS SHUD TEND TO ERODE
AT NIGHT AND DECOUPLING INLAND WILL RESULT IN COOL OVRNGT LOWS
GENERALLY M-U40S INLAND/L50S COAST.

NICER CONDS ON TAP FOR TUE AS SFC HIGH PRES/HIGH AMP RIDGE BUILD
EAST. SUNSHINE WILL HELP BOOST TEMPS U60/L70S WHICH IS STILL ABT
8-10 DEGS BLO NORM FOR MID-MAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BENIGN MIDWEEK CONDS WITH HIGH PRES/UPR RDG TRANSITING THE FCST
AREA. A POTENTIALLY WET PERIOD SETS UP LATE IN THE WEEK POSSIBLY
CARRYING INTO NEXT WEEKEND AS A COLD FRONT MAY STALL OVR THE
REGION PER GFS. ECMWF HAS A MORE PROGRESSIVE SOLN BUT FAVORED
SLOWER SOLN IN THE HIGH AMPLITUDE PATN SUGGS EXTENDED RAIN CHCS
FOR MUCH OF THE LATER FCST PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
COMPLICATED FCST WITH FIRST BATCH OF SHOWERS MOVING
OFFSHORE...WITH SECOND WAVE DEVELOPING TO THE WEST. MORNING
OVERRUNNING WITH OVC CLOUDS STARTING TO BREAK UP WITH MID LVL DRY
AIR ADV. THE BREAK WILL SET THE STAGE FOR MORE CONVECTIVE AND
POSSIBLY SEVERE STORMS LATER THIS EVENING. CONDITIONS AT THE
TERMINALS SHOULD LIFT FROM MVFR TO VFR WITH -RA BECOMING VCTS. THE
FRONT SHOULD CLEAR OUT THE CONVECTION...BUT A FEW SHOWERS MAINLY
ALONG THE COAST. WINDS SHOULD REMAIN UP WHICH WILL KEEP IFR
CONDITIONS FROM DEVELOPING OVER THE SATURATED GROUND.

GUSTY W-NW WINDS CONTINUE MON WITH A CHANCE OF SHOWERS IN WRAP
AROUND MOISTURE AS THE LOW SLOWLY MOVES AWAY FROM THE REGION.

&&

.MARINE...
WINDS CONVECTION OVER THE COASTAL WATERS WILL CONTINUE TO PUSH
EAST...MEANWHILE A SFC LOW WILL STRENGTHEN INLAND. THIS FEATURE
WILL TIGHTEN THE PRES GRAD AND MIX DOWN SOME STRONGER WINDS ALOFT
TNT. WINDS WILL LIKELY REMAIN SUSTAINED AROUND 20 TO 25
KT...HIGHER S. FOR MON THE LOW WILL MOVE OFFSHORE AND
STRENGTHEN...TIGHTENING THE PRES GRAD EVEN MORE. THE STRONG LOW
LVL JET ASSOCIATED WITH THE SYSTEM WILL HAVE NEAR 50KT WINDS JUST
OFF THE DECK...AND SOUNDINGS SUGGEST A FAIR AMOUNT OF THAT WILL BE
ABLE TO MIX DOWN. A WIND ADV WILL BE POSTED FOR THE OBX WHERE
WINDS WILL LIKELY BE SUSTAINED AROUND 25 TO 30 MPH WITH GUSTS TO
35 MPH EARLY MON...THEN INCREASE TO 30 TO 40 MPH MON NT. WINDS
INLAND WILL LIKELY BE AROUND 20 MPH SUSTAINED WITH GUSTS AROUND 30
OR 35 MPH...OR JUST UNDER WIND ADV CRITERIA. THE NW PROJECTION OF
THE STRONGER WINDS ON THE OBX WILL LIMIT THE AMOUNT OF COASTAL
FLOODING CONCERNS AS FETCH IS LIMITED. COULD SEE SOME MINOR WATER
LVL RISES NEAR MANTEO AND SOME HIGH SURF CONDITIONS ON THE OCEAN
SIDE.

AS THE LOW SLOWLY MOVES N TUE...THE PRES GRAD WILL START TO RELAX
AND WINDS WILL COME DOWN. SEAS HOWEVER WILL REMAIN UP FOR SOME
TIME MAINLY IN THE N AS BACKSWELL FROM THE EXITING LOW CONTINUE
THROUGH MID TO LATE WEEK. THE GFS SHOWS A SFC LOW MOVING OFFSHORE
NC/VA AREA ON THU...BUT IT IS THE STRONGEST SOLUTION AND OUTLIER
COMPARED TO UKMET/ECMWF SO WILL FOLLOW HPC (ECMWF) FCST BRINGING
THE FEATURE IN FRI AND MUCH WEAKER. THEREFORE DO NOT HAVE SCA
WINDS AFT CONDITIONS SUBSIDE LATE TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 4 PM MONDAY TO 6 AM EDT TUESDAY FOR NCZ103-
     104.
MARINE...GALE WARNING UNTIL 6 AM EDT TUESDAY FOR AMZ130-135-150-152-154-
     156-158.

&&

SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...BTC/JS
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, May 11, 4:38 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SUN MAY 11 2008

NCZ029-044>047-079>081-090>094-120945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
538 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A
WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE THUNDERSTORMS WILL END DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ103-104-120945-
OUTER BANKS DARE-OUTER BANKS HYDE-
538 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A
WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE THUNDERSTORMS WILL END LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG LOW PRESSURE NORTHEAST OF THE REGION WILL PRODUCE GUSTY
NORTH TO NORTHWEST WINDS OVER THE AREA LATER MONDAY AND MONDAY
NIGHT. WIND ADVISORIES MAY BE NEEDED ALONG THE COAST. MINOR COASTAL
FLOODING WILL ALSO BE POSSIBLE OVER THE OUTER BANKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ095-098-120945-
CARTERET-ONSLOW-
538 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A
WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE THUNDERSTORMS WILL END DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 11, 5:27 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
627 PM EDT SUN MAY 11 2008

NCZ029-112330-
MARTIN-
627 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 730 PM EDT...

AT 627 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTHWESTERN
BERTIE COUNTY TO EAST CENTRAL EDGECOMBE COUNTY...OR FROM 5 MILES
SOUTHEAST OF RICH SQUARE TO 8 MILES NORTHEAST OF TARBORO...MOVING
EAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GOLD POINT AT
635 PM EDT...HAMILTON AT 640 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, May 11, 5:44 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
644 PM EDT SUN MAY 11 2008

NCZ029-044-112345-
MARTIN-PITT-
644 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
745 PM EDT...

AT 644 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM WILLIAMSTON TO
26 MILES SOUTHWEST OF WILLIAMSTON...OR FROM WILLIAMSTON TO 9 MILES
NORTHWEST OF GREENVILLE...MOVING EAST AT 45 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 655 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The radar

The Morehead City radar (KMHX), 35 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Onslow

When
May 11, 5:57 PM EST to 5:59 PM EST
Where
Onslow County, 0.89 mi SW of Belgrade to 0.59 mi SE of Belgrade
Rating
EF2
Path length
1.11 mi
Path width
100 yd
Continued into
Jones, Nc (MHX)
Injuries
6 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.870, -77.240

Tornado touched down near Belgrade and moved east into southern Jones county about 1 mile southeast of Belgrade. The tornado had a path length of around 5 miles and was rated as an EF2. Several homes received moderate to severe damage with 6 minor injuries reported. Several outbuildings were destroyed and numerous trees were sheared off.

Tornado, Jones

When
May 11, 5:59 PM EST to 6:03 PM EST
Where
Jones County, 1.79 mi SSE of Maysville to 4.37 mi ESE of Maysville
Rating
EF2
Path length
3.87 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.875, -77.222

A tornado touched down near Belgrade in Onslow County and crossed into Jones county about 1 mile to the southeast of Belgrade. The tornado was rated as an EF2 and had a total path length of 5 miles. The tornado was about 100 yards wide. Most of the structural damage occurred in Onslow county...however numerous trees were sheared off in Jones county and a porch was destroyed at one residence.

Hail, Craven

When
May 11, 6:05 PM EST
Where
Craven County, 0.56 mi E of Vanceboro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.300, -77.160

Tornado, Onslow

When
May 11, 6:28 PM EST to 6:29 PM EST
Where
Onslow County, 1.79 mi NW of Morton Fork to 1.72 mi NNW of Morton Fork
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Public
Coordinates
34.840, -77.240

Brief tornado touchdown reported by several people south of Belgrade. No damage was reported and was rated as an EF0.

Hail, Onslow

When
May 11, 6:30 PM EST
Where
Onslow County, 1.79 mi SW of Haw
Measured
0.75 in hail
Reported by
Public
Coordinates
34.680, -77.570

Hail, Onslow

When
May 11, 6:36 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Onslow

When
May 11, 6:38 PM EST
Where
Onslow County, 0.57 mi W of Palo Alto
Measured
0.75 in hail
Reported by
Public
Coordinates
34.800, -77.230

Hail, Onslow

When
May 11, 6:40 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Onslow

When
May 11, 6:43 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Craven

When
May 11, 6:50 PM EST
Where
Craven County, 0.89 mi NW of (Nkt)mcas Cherry Pt
Measured
1 in hail
Reported by
Public
Coordinates
34.910, -76.890

Hail, Craven

When
May 11, 6:55 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.890, -76.930

Hail, Craven

When
May 11, 6:55 PM EST
Where
Craven County, 1.38 mi N of Trent Woods
Measured
1 in hail
Reported by
Public
Coordinates
35.120, -77.080

Hail, Craven

When
May 11, 6:59 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
0.75 in hail
Reported by
Public
Coordinates
34.890, -76.930

Tornado, Carteret

When
May 11, 7:06 PM EST to 7:12 PM EST
Where
Carteret County, 3.3 mi S of Newport to 0.55 mi SSW of Edgewater
Rating
EF1
Path length
2.71 mi
Path width
30 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.732, -76.850

Tornado touched down west of Brandywine Bay subdivision and tracked east-northeast near Walmart shopping center before lifting northwest of Morehead City. Sporadic damage along path with trees downed and some minor structural damage to buildings. Tornado was rated as an EF1.

Thunderstorm Wind, Dare

When
May 11, 7:08 PM EST
Where
Dare County, 1.32 mi ENE of Rodanthe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -75.460

Trained spotter reported estimated wind gust of 65 mph.

Tornado, Carteret

When
May 11, 7:17 PM EST to 7:20 PM EST
Where
Carteret County, 1.3 mi WSW of Crab Pt Vlg to 1.12 mi WSW of Crab Pt Vlg
Rating
EF0
Path length
0.31 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.745, -76.752

Waterspout moved onshore across Morehead City Country Club and tracked southeast for less than one half mile before dissipating. Several trees were blown down, an outbuilding also had its roof blown off. The tornado was rated as an EF0.

Hail, Onslow

When
May 11, 7:17 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Onslow

When
May 11, 7:20 PM EST
Where
Onslow County, 2.36 mi SSW of Midway Park
Measured
0.75 in hail
Reported by
Public
Coordinates
34.700, -77.370

Tornado, Carteret

When
May 11, 7:27 PM EST to 7:28 PM EST
Where
Carteret County, 1.14 mi N of Beaufort to 1.13 mi N of Beaufort
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Public
Coordinates
34.736, -76.650

Public reported a brief tornado touchdown just north of Beaufort. Rated as an EF0 with no damage.

Thunderstorm Wind, Carteret

When
May 11, 7:27 PM EST
Where
Carteret County, Beaufort
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.720, -76.650

Wind gust of 60 mph reported at Beaufort Town Dock.

Hail, Onslow

When
May 11, 7:28 PM EST
Where
Onslow County, 2.36 mi SSW of Midway Park
Measured
0.88 in hail
Reported by
Public
Coordinates
34.700, -77.370

Hail, Carteret

When
May 11, 7:37 PM EST
Where
Carteret County, 1.33 mi WNW of Atlantic
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.890, -76.350

Thunderstorm Wind, Dare

When
May 11, 8:33 PM EST
Where
Dare County, 1.32 mi ENE of Rodanthe
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.610, -75.460

Trained spotter recorded wind gust of 65 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95318, 108281, 95328, 95319, 95329, 95330, 95331, 95332, 95333, 95335, 95336, 95337, 95338, 95323, 95344, 95325, 95339, 95340, 95326, 95347, 95341, 95342, 95345.